Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS New Orleans, LA

June 22, 2017Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jun 22, 2017, 6:39 PM CDT for Jackson County, Mississippi. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 6:39 PM CDT (23:39 UTC)
Expired
Jun 23, 2017, 1:45 AM CDT
In force
7 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Jackson County, MS

The radar

The Mobile radar (KMOB), 54 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

353 
WGUS54 KLIX 222339
FFWLIX
MSC059-230245-
/O.NEW.KLIX.FF.W.0015.170622T2339Z-170623T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
639 PM CDT THU JUN 22 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Central Jackson County in southern Mississippi...

* Until 945 PM CDT

* At 639 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Ocean Springs, Moss Point, Escatawpa, Gautier, Wade, Gulf Hills,
  Hurley, Vancleave, Gulf Park Estates, Hickory Hills and Big Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3032 8859 3034 8865 3032 8872 3032 8874
      3035 8879 3033 8882 3035 8887 3036 8887
      3073 8868 3073 8843

$$

MJH
4 follow-up statements
047 
WGUS74 KLIX 230141
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
841 PM CDT THU JUN 22 2017

MSC059-230245-
/O.CON.KLIX.FF.W.0015.000000T0000Z-170623T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson MS-
841 PM CDT THU JUN 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
CENTRAL JACKSON COUNTY...

At 838 PM CDT, Doppler radar indicated that another round of 
thunderstorms producing heavy rain is about to move across the 
warned area. Up to a foot rain has already fallen in portions
of Jackson County. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Ocean Springs, Moss Point, Escatawpa, Gautier, Wade, Gulf Hills,
Hurley, Vancleave, Gulf Park Estates, Hickory Hills and Big Point.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3032 8859 3034 8865 3032 8872 3032 8874
      3035 8879 3033 8882 3035 8887 3036 8887
      3073 8868 3073 8843

$$
290 
WGUS54 KLIX 230228
FFWLIX
MSC059-230445-
/O.EXT.KLIX.FF.W.0015.000000T0000Z-170623T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
928 PM CDT THU JUN 22 2017

The National Weather Service in New Orleans has extended the

* Flash Flood Warning for...
  Central Jackson County in southern Mississippi...

* Until 1145 PM CDT

* At 927 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is already
  occurring.

* Some locations that will experience flooding include...
  Ocean Springs, Moss Point, Escatawpa, Gautier, Wade, Gulf Hills,
  Hurley, Vancleave, Gulf Park Estates, Hickory Hills and Big Point.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3032 8859 3034 8865 3032 8872 3032 8874
      3035 8879 3033 8882 3035 8887 3036 8887
      3073 8868 3073 8843

$$
002 
WGUS54 KLIX 230429
FFWLIX
MSC059-230645-
/O.EXT.KLIX.FF.W.0015.000000T0000Z-170623T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1129 PM CDT THU JUN 22 2017

The National Weather Service in New Orleans has extended the

* Flash Flood Warning for...
  Central Jackson County in southern Mississippi...

* Until 145 AM CDT

* At 1127 PM CDT, Doppler radar indicated thunderstorms continue to 
  produce heavy rain across Jackson County. As much as one foot of 
  rain has already fallen in some locations. Flash flooding is 
  already occurring.

* Some locations that will experience flooding include...
  Ocean Springs, Moss Point, Escatawpa, Gautier, Wade, Gulf Hills,
  Hurley, Vancleave, Gulf Park Estates, Hickory Hills and Big Point.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3032 8859 3034 8865 3032 8872 3032 8874
      3035 8879 3033 8882 3035 8887 3036 8887
      3073 8868 3073 8843

$$
050 
WGUS74 KLIX 230642
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
142 AM CDT FRI JUN 23 2017

MSC059-230651-
/O.EXP.KLIX.FF.W.0015.000000T0000Z-170623T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson MS-
142 AM CDT FRI JUN 23 2017

...THE FLASH FLOOD WARNING FOR CENTRAL JACKSON COUNTY WILL EXPIRE AT
145 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3032 8859 3034 8865 3032 8872 3032 8874
      3035 8879 3033 8882 3035 8887 3036 8887
      3073 8868 3073 8843

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:57 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 22, 3:57 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
357 PM CDT Thu Jun 22 2017

.DISCUSSION...We are beginning to wind down now from now Tropical
Depression Cindy. With that it was a windy day today across the
region with numerous locations gusting to and a few even over 40
mph. That band of heavy rain did develop over coastal MS early this
morning and led to flash flooding, mainly in Jackson county.
Otherwise we have seen a few weaker bands of convection and then
mostly scattered showers late this afternoon. Some storms did
exhibit rotation and a few tornado warnings were issued early and we
have unconfirmed reports of a possible funnel cloud or even tornado
in St Helena parish.

As for the next few days rain chances will still be above normal. TD
Cindy will continue to move north finally becoming absorbed in the
main flow Friday. As this occurs the L/W trough will amplify
eventually sending a weak front into the region Sunday. Ahead and
along this boundary, along with daytime heating, will combine with
the left over moisture from Cindy and lead to decent rain chances
each day through Sunday. The boundary should stall around the coast
overnight Sunday or early Monday. There may be just enough push to
get some drier air in here Monday and Tuesday but at the least the
deeper moisture should be pushed south and with that lower rain
chances Monday but more so Tuesday and Wednesday. As for
temperatures, we should remain warm and humid through at least
Saturday. if convection fires early in the day then extensive cloud
cover and rain could help keep the region cooler than the expected
upper 80s to near 90 that we have forecast. We could be just a tad
cooler Sunday and Monday but a lot will depend on strength and
timing of the front.

With respect to hazardous impacts. We will allow the flash flood
watch to expire at 7pm. There is still a small risk of a few more
thin bands of heavy rain but the biggest concern for any additional
flooding would be over coastal MS, mainly Harrison and Jackson
County. The coastal flood advisory will continue into tomorrow. Even
though tides at most locations have come down from their peak the
strong southerly winds and one more tide cycle will continue to lead
to some minor coastal flooding. Conditions should really begin to
improve tomorrow around midday and during the afternoon. Last is the
tornado watch which is in effect till 3z. If convection really
begins to taper off with no redevelopment in site we may cancel this
early. /CAB/

&&

.AVIATION...Ceilings have generally improved to about 3500 feet,
though some lowering is expected again tonight. Visibilities
prevailing 6 miles except for early this afternoon where a broken
band of heavy rain is near BTR, MCB, and HDC terminals visibility
around 3 miles is possible. Winds will remain gusty from the south
with gusts over 20 knots expected through the early evening hours.
Winds then drop tonight except for more coastal terminals MSY,
NEW, ASD, GPT, and HUM. /AK/

&&

.MARINE...Even with Tropical Depression Cindy moving away and
weakening we will still deal with very strong southerly winds. All
of the coastal waters will remain in the SCY until tomorrow
afternoon. By that time winds should relax enough over much of the
area allowing the hazardous conditions to come to an end. Winds will
continue to weaken heading into the weekend as the weak front
approaches. The boundary will stall along the coast or possibly just
into the coastal waters. As this happens winds will likely be a
little more chaotic controlled more by diurnal shifts. /CAB/

&&

.DECISION SUPPORT...
DSS CODE...Yellow.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring River flooding

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  76  87  74  87 /  40  60  40  70
BTR  77  89  75  89 /  40  60  40  60
ASD  78  88  77  89 /  60  50  20  50
MSY  78  88  77  90 /  50  50  20  50
GPT  79  87  78  88 /  70  40  20  40
PQL  77  87  76  88 /  60  20  20  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 PM CDT this evening for LAZ034>037-039-
     040-046>050-056>072.

     Coastal Flood Advisory until 4 PM CDT Friday for LAZ040-050-058-
     060>062-064-066>070-072.

GM...Small Craft Advisory until 4 PM CDT Friday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...Flash Flood Watch until 7 PM CDT this evening for MSZ068>071-077-
     080>082.

     Coastal Flood Advisory until 4 PM CDT Friday for MSZ080>082.

GM...Small Craft Advisory until 4 PM CDT Friday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&

CAB
Hazardous weather outlook, Jun 22, 4:04 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
404 PM CDT Thu Jun 22 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-230915-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
404 PM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch remains in effect for the area through the
remainder of the afternoon. A few small bands of showers could
still lead to a quick 1 to 2 inches of rain with one or two
locations possibly seeing higher amounts. Due to already
saturated soils, flash flooding will remain a concern due to these
rainbands. Main concern would be if this rain falls over coastal
Mississippi especially Harrison and Jackson Counties.

A Coastal Flood Advisory remains in effect for all of coastal
Southeast Louisiana including around Lake Pontchartrain and
Maurepas, and all of coastal Mississippi through tonight.
Persistent onshore winds of over 20 mph will keep tides elevated 1
to 3 feet above normal. Minor coastal flooding issues will persist
through tonight for areas outside of the hurricane protection
system. Expect low lying coastal roads to be most impacted by this
coastal flooding.

A Slight Risk of severe weather exists across the entire area
today and tonight. Any severe weather will primarily be in the
form of tornadoes from the rainbands associated with Tropical
Depression Cindy.

Strong onshore winds of 20 to 30 knots and very rough seas of up
to 12 feet will continue in the coastal waters through tonight.
Small Craft Advisories are in effect for all of the waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small Craft Advisories will remain in effect through Friday
afternoon for all of the coastal waters due to continued onshore
flow of 20 to 25 knots and seas of up to 8 feet. Conditions should
improve by Friday evening as winds fall below 20 knots.

The onshore winds will allow some tidal flooding to persist
through tomorrow afternoon. Tide levels should gradually fall
through the day as winds decrease.

A low risk of hazardous weather exists from Friday night through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested through Friday. Please relay
any reports of flooding or damage.

CAB

In the hours before

Special weather statement, Jun 22, 12:59 PM CDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1259 PM CDT THU JUN 22 2017

MSZ070-221845-
Pike-
1259 PM CDT THU JUN 22 2017

...A STRONG THUNDERSTORMS WILL AFFECT PIKE COUNTY...

At 1258 PM CDT, strong thunderstorms were located over Summit, or
over Mccomb, moving north at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Mccomb, Magnolia, Summit and Mccomb Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.

A tornado watch remains in effect until 100 PM CDT for southern
Mississippi.

LAT...LON 3105 9037 3104 9055 3135 9055 3135 9029
TIME...MOT...LOC 1758Z 191DEG 24KT 3127 9046

MJH
Local storm report, Jun 22, 2:07 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
207 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      SE GULF PARK ESTATES    30.38N 88.76W
06/22/2017                   JACKSON            MS   BROADCAST MEDIA

            FLOODED STREETS IMPASSABLE TO VEHICLES AND A SMALL
            SUBDIVISON STREET WASHED OUT IN THE GULF PARK ESTATES
            AREA. TIME ESTIMATED BY RADAR.

&&

AK
Local storm report, Jun 22, 4:01 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
401 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            6 N BILOXI              30.50N 88.93W
06/22/2017                   HARRISON           MS   BROADCAST MEDIA

            TWO PEOPLE WERE RESCUED FROM A VEHICLE STRANDED IN RIVER
            FLOODING ALONG RIVER BLUFF ROAD FROM THE TCHOUTACABOUFFA
            RIVER IN DIBERVILLE. THE ROADS IN THE AREA WERE CLOSED TO
            TRAFFIC. TIME IS APPROXIMATE.

&&

AK
Local storm report, Jun 22, 4:38 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
438 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      2 NNE VANCLEAVE         30.57N 88.65W
06/22/2017                   JACKSON            MS   BROADCAST MEDIA

            WATER OVER MCGREGOR ROAD... IMPASSABLE TO VEHICLES. TIME
            IS APPROXIMATE.

&&

AK

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:34 PM CDTRiver Flood WarningLIXHarrison61 hr
Jun 22, 5:02 AM CDTFlash Flood WarningLIXJackson4 hr
Jun 22, 7:24 AM CDTSpecial Weather StatementLIXJackson36 min
Jun 22, 9:06 AM CDTFlash Flood WarningLIXHarrison, Jackson3 hr
Jun 22, 12:25 PM CDTTornado WarningLIXAmite, Pike20 min
Jun 22, 12:59 PM CDTSpecial Weather StatementLIXPike46 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.